Alert archive / Virginia / Flash Flood Watches in 2011
Flash Flood Watch 9, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood watch at Jul 4, 2011, 2:48 PM EDT for 37 counties in Virginia; 9 counties in North Carolina; Mercer County, Monroe County, Summers County, West Virginia. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Jul 4, 2011, 2:48 PM EDT (18:48 UTC)
- Expired
- Jul 4, 2011, 7:09 PM EDT
- In force
- 4 hr
- Issued by
- NWS Blacksburg, VA
- Flood severity
- None
All 49 counties
Alleghany County, NC, Ashe County, NC, Caswell County, NC, Rockingham County, NC, Stokes County, NC, Surry County, NC, Watauga County, NC, Wilkes County, NC, Yadkin County, NC, Alleghany County, VA, Amherst County, VA, Appomattox County, VA, Bath County, VA, Bedford County, VA, Bland County, VA, Botetourt County, VA, Buckingham County, VA, Campbell County, VA, Carroll County, VA, Charlotte County, VA, City of Buena Vista, VA, City of Covington, VA, City of Danville, VA, City of Galax, VA, City of Lexington, VA, City of Lynchburg, VA, City of Martinsville, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Franklin County, VA, Giles County, VA, Grayson County, VA, Halifax County, VA, Henry County, VA, Montgomery County, VA, Patrick County, VA, Pittsylvania County, VA, Pulaski County, VA, Roanoke County, VA, Rockbridge County, VA, Smyth County, VA, Tazewell County, VA, Wythe County, VA, Mercer County, WV, Monroe County, WV, Summers County, WV
The radar
The Roanoke radar (KFCX), 10 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.8 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1232 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 845 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
288 WGUS61 KRNK 041848 FFARNK URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE BLACKSBURG VA 248 PM EDT MON JUL 4 2011 ...FLASH FLOODING POSSIBLE DUE TO SLOW MOVING HEAVY RAIN PRODUCING STORMS... .THE REMAINDER OF THIS AFTERNOON INTO EARLY THIS EVENING...SCATTERED THUNDERSTORMS WITH VERY HEAVY RAIN WILL MOVE ACROSS THE AREA. MULTIPLE STORMS MAY PROGRESS ACROSS THE SAME REGION...AND THIS WILL ONLY INCREASE THE CHANCES OF FLASH FLOODING. NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-050200- /O.NEW.KRNK.FF.A.0009.110704T1848Z-110705T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT- ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS- MONROE-GREENBRIER- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON... DANBURY...EDEN...YANCEYVILLE...BOONE...WILKESBORO...YADKINVILLE... TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...RADFORD... PULASKI...BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE... VOLNEY...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...COVINGTON... HOT SPRINGS...ROANOKE...SALEM...FINCASTLE...LEXINGTON... BUENA VISTA...STUART...ROCKY MOUNT...BEDFORD...AMHERST... MARTINSVILLE...DANVILLE...LYNCHBURG...APPOMATTOX...SOUTH BOSTON... KEYSVILLE...BLUEFIELD...FLAT TOP...HINTON...HIX...UNION... LEWISBURG...QUINWOOD...DUO...RAINELLE 248 PM EDT MON JUL 4 2011 ...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF NORTH CAROLINA...VIRGINIA AND SOUTHEAST WEST VIRGINIA...INCLUDING THE FOLLOWING AREAS... IN NORTH CAROLINA...ALLEGHANY NC...ASHE...CASWELL... ROCKINGHAM...STOKES...SURRY...WATAUGA...WILKES AND YADKIN. IN VIRGINIA...ALLEGHANY VA...AMHERST...APPOMATTOX...BATH... BEDFORD...BLAND...BOTETOURT...BUCKINGHAM...CAMPBELL... CARROLL...CHARLOTTE...CRAIG...FLOYD...FRANKLIN...GILES... GRAYSON...HALIFAX...HENRY...MONTGOMERY...PATRICK... PITTSYLVANIA...PULASKI...ROANOKE...ROCKBRIDGE...SMYTH... TAZEWELL AND WYTHE. IN SOUTHEAST WEST VIRGINIA...GREENBRIER... MERCER...MONROE AND SUMMERS. * UNTIL 10 PM EDT THIS EVENING * SCATTERED HEAVY RAIN PRODUCING STORMS WILL MOVE ACROSS THE REGION THIS AFTERNOON AND EARLY EVENING. THE POTENTIAL EXISTS FOR FLASH FLOODING TO OCCUR...ESPECIALLY WHERE MULTIPLE STORMS PROGRESS ACROSS THE SAME REGION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ DS
2 follow-up statements
722 WGUS61 KRNK 042159 FFARNK FLOOD WATCH NATIONAL WEATHER SERVICE BLACKSBURG VA 559 PM EDT MON JUL 4 2011 ...FLASH FLOODING POSSIBLE DUE TO SLOW MOVING HEAVY RAIN PRODUCING STORMS... .THE REMAINDER OF THIS AFTERNOON INTO EARLY THIS EVENING... SCATTERED TO NUMEROUS THUNDERSTORMS WITH VERY HEAVY RAIN WILL MOVE ACROSS THE AREA. MULTIPLE STORMS MAY PROGRESS ACROSS THE SAME REGION...AND THIS WILL ONLY INCREASE THE CHANCES OF FLASH FLOODING. NCZ001-002-018-VAZ007-009>019-WVZ042>045-042300- /O.CAN.KRNK.FF.A.0009.000000T0000Z-110705T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE- PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA- MERCER-SUMMERS-MONROE-GREENBRIER- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...RADFORD... PULASKI...BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE... VOLNEY...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...COVINGTON... BLUEFIELD...FLAT TOP...HINTON...HIX...UNION...LEWISBURG... QUINWOOD...DUO...RAINELLE 559 PM EDT MON JUL 4 2011 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF NORTHWEST NORTH CAROLINA... VIRGINIA AND SOUTHEAST WEST VIRGINIA HAS BEEN CANCELLED. THUNDERSTORMS HAD MOVED EAST OF THE AREA AND THE THREAT OF FLASH FLOODING IS OVER. $$ NCZ003>006-019-020-VAZ020-022>024-032>035-043>047-058-059-050200- /O.CON.KRNK.FF.A.0009.000000T0000Z-110705T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-BATH-ROANOKE- BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY- PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- INCLUDING THE CITIES OF...DOBSON...DANBURY...EDEN...YANCEYVILLE... WILKESBORO...YADKINVILLE...HOT SPRINGS...ROANOKE...SALEM... FINCASTLE...LEXINGTON...BUENA VISTA...STUART...ROCKY MOUNT... BEDFORD...AMHERST...MARTINSVILLE...DANVILLE...LYNCHBURG... APPOMATTOX...SOUTH BOSTON...KEYSVILLE 559 PM EDT MON JUL 4 2011 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 10 PM EDT THIS EVENING... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF NORTH CAROLINA AND VIRGINIA...INCLUDING THE FOLLOWING AREAS...IN NORTH CAROLINA...CASWELL...ROCKINGHAM... STOKES...SURRY...WILKES AND YADKIN. IN VIRGINIA...AMHERST... APPOMATTOX...BATH...BEDFORD...BOTETOURT...BUCKINGHAM... CAMPBELL...CHARLOTTE...FRANKLIN...HALIFAX...HENRY...PATRICK... PITTSYLVANIA...ROANOKE AND ROCKBRIDGE. * UNTIL 10 PM EDT THIS EVENING * SCATTERED HEAVY RAIN PRODUCING STORMS WILL MOVE ACROSS THE REGION INTO EARLY EVENING. THE POTENTIAL EXISTS FOR FLASH FLOODING TO OCCUR...ESPECIALLY WHERE MULTIPLE STORMS PROGRESS ACROSS THE SAME REGION AND IN URBAN AREAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
865 WGUS61 KRNK 042309 FFARNK FLOOD WATCH NATIONAL WEATHER SERVICE BLACKSBURG VA 709 PM EDT MON JUL 4 2011 NCZ003>006-019-020-VAZ020-022>024-032>035-043>047-058-059-050015- /O.CAN.KRNK.FF.A.0009.000000T0000Z-110705T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-BATH-ROANOKE- BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY- PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- INCLUDING THE CITIES OF...DOBSON...DANBURY...EDEN...YANCEYVILLE... WILKESBORO...YADKINVILLE...HOT SPRINGS...ROANOKE...SALEM... FINCASTLE...LEXINGTON...BUENA VISTA...STUART...ROCKY MOUNT... BEDFORD...AMHERST...MARTINSVILLE...DANVILLE...LYNCHBURG... APPOMATTOX...SOUTH BOSTON...KEYSVILLE 709 PM EDT MON JUL 4 2011 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF NORTH CAROLINA AND VIRGINIA HAS BEEN CANCELLED. CONCERN FOR FLASH FLOODING IS OVER AS THUNDERSTORMS WITH TORRENTIAL RAINS HAVE ENDED ACROSS THE AREA. THERE STILL COULD BE SOME PONDING OF WATER ON THE ROADS FROM THE LEFTOVER SHOWERS AND ISOLATED THUNDERSTORMS THIS EVENING. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood watch went out at Jul 4, 1:43 PM EDT, 1 hour 5 minutes earlier.
Area forecast discussion, Jul 4, 1:43 PM EDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 143 PM EDT MON JUL 4 2011 .SYNOPSIS... EXPECT MORE SCATTERED STRONG STORMS ON THE 4TH OF JULY ALONG A WEAKENING COLD FRONT WHICH WILL TRY TO CROSS THE AREA DURING THE DAY BEFORE STALLING OVER NORTH CAROLINA BY TUESDAY. THIS WILL RESULT IN CONTINUED CHANCES FOR SHOWERS AND STORMS FROM THE FOURTH OF JULY INTO MIDWEEK. && .NEAR TERM /THROUGH TONIGHT/... AFTERNOON UPDATE REFLECTS ADDITION OF SEVERE THUNDERSTORM WATCH 594 THAT IS IN EFFECT THROUGH 800 PM EDT. HAVE ALSO MADE TWEAKS TO WEATHER AND POP GRID TO BETTER REFLECT LATEST EXPECTED TIMING OF PRECIPITATION INTO AND THROUGH THE REGION. THIS ADJUSTMENT SLOWS THE ACTIVITY BY ABOUT AN HOUR OR TWO. FINALLY...TEMPERATURES...ESPECIALLY IN THE EAST...ARE TRENDING WARMER THAN FORECAST...SO HAVE MADE ADJUSTMENTS IN THE HOURLY TEMPERATURE TREND AND OVERALL ANTICIPATED HIGH TEMPERATURE FOR THE DAY. PREVIOUS DISCUSSION... MOST AREAS TO REMAIN DRY UNTIL DAYTIME HEATING KICKS OFF ANOTHER ROUND OF SHRA/TSRA FOR THE AFTERNOON. WITH FRONTAL BOUNDARY CLOSER TO US TODAY...THINK SHRA COVERAGE WILL BE MUCH GREATER WITH SCATTERED TO NUMEROUS SHRA/TSRA THIS AFTERNOON... LIKELY POPS ACROSS THE MTNS EARLY THIS AFTERNOON...THEN SPREADING EAST ACROSS THE FOOTHILLS AND PIEDMONT DURING THE MID/LATE AFTERNOON. CAPES IN THE NEIGHBORHOOD OF 2000-3000 J/KG SHOULD SUSTAIN HEALTHY UPDRAFTS WITH POTENTIAL FOR SEVERE STORMS DURING THE PEAK HEATING PART OF THE DAY. LOTS OF OUTDOOR EVENTS GOING ON TODAY...AND LIGHTNING POTENTIAL LOOKS HIGH...THUS THINK WE NEED TO BEAT OUR TOM TOMS A LITTLE HARDER FOR LIGHTNING SAFETY TODAY. HIGHS THIS AFTERNOON WILL BE SIMILAR TO SUNDAY WITH 80S TO LOW 90S LIKELY...AND FEELING MUGGY DUE TO THE HIGH MOISTURE CONTENT OF THE AIRMASS. POTENTIAL FOR NUMEROUS SHOWERS TODAY MAY HINDER SET-UP FOR THE EVENING FIREWORKS SHOWS. IF THE FOLKS SETTING UP FOR THESE EVENTS CAN WORK AROUND THE NUISANCE DAYTIME THUNDERSTORM ACTIVITY...THINK THE LATE EVENING WILL PAN OUT OK. IF STORMS DEVELOP AS FORECAST OVER THE MTNS DURING THE EARLY AFTERNOON AND MOVE EAST ACROSS THE PIEDMONT DURING THE LATE AFTERNOON AND EARLY EVENING...THEN MOST OF THE ACTIVITY SHOULD BE SOUTHEAST OF THE FCST AREA BY SHOW TIME. UNLESS SOMETHING DEVELOPS UPSTREAM OVER THE OHIO VALLEY...ANTICIPATE THAT MOST OF THE THUNDERSTORM ACTIVITY SHOULD BE OVER WITH BY 9PM. WILL MAINTAIN LOW CHANCE THREAT FOR SHRA/TSRA FOR THE OVERNIGHT TO ACCOUNT FOR ANY LINGERING POCKETS OF INSTABILITY...TEMPS MOST AREAS SLIPPING INTO THE 60S. PATCHY FOG A GREATER POSSIBILITY LATE TONIGHT PER NEW MOISTURE FROM THE DAYTIME SHOWERS...LINGERING CLOUD COVER TONIGHT ULTIMATELY THE DECIDING FACTOR ON HOW WELL WE RADIATE AND ULTIMATELY DICTATING OVERALL FOG COVERAGE. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... A FRONTAL BOUNDARY IS EXPECTED TO STALL JUST SOUTH OF THE VA/NC BORDER ON TUESDAY. MODELS TRACKING A SURFACE REFLECTION ALONG THE BOUNDARY AND ACROSS NC DURING THE MORNING. THIS REFLECTION WILL BRING AN EARLY MORNING CHANCE OF SHOWERS TO RNK SOUTHERN TIER COUNTIES. THIS SYSTEM WILL EXIT THE PIEDMONT BY EARLY TUESDAY AFTERNOON. DURING THE AFTERNOON AND EVENING...A MID LEVEL SHORT WAVE WILL TRACK OVER THE REGION. DEPENDING ON HOW MUCH INSTABILITIES IS AVAILABLE IN THE AFTERNOON AND EVENING...THIS SHORT WAVE HAS THE POTENTIAL TO BRING SOME STRONG STORMS TO THE AREA. THESE STORMS WILL EXIT THE AREA OVERNIGHT. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS POSSIBLE ON WEDNESDAY AS MORE ENERGY TRACKS ALONG THE STALLED BOUNDARY. FOR BOTH TUESDAY AND WEDNESDAY...HAVE THE HIGHEST POPS ACROSS THE SOUTH AND ALONG THE VA/NC BORDER. FORECAST POPS MAY BE IN A STATE OF FLUCTUATION AND IS HIGHLY DEPENDENT ON WHERE THE ACTUAL BOUNDARY RESIDES EACH DAY. FOR THIS REASON WILL KEEP POPS AT A CHANCE. TEMPERATURES SHOULD BE FALLING BACK TO NEAR NORMAL AS SHOWER ACTIVITY INCREASES DURING THE PERIOD. WITH SEVERAL MODELS BRINGING WIDE SPREAD SHOWERS ACROSS THE AREA WEDNESDAY...LOWERED TEMPERATURES BELOW NORMAL BY A FEW DEGREES. && .LONG TERM /THURSDAY THROUGH SUNDAY/... SHOWER AND THUNDERSTORM ACTIVITY INCREASES ON THURSDAY AFTERNOON AND EVENING AS HIGH PRESSURE CONTINUES EASTWARD AND ANOTHER COLD FRONT APPROACHES FROM THE NORTHWEST. WITH THE ADDED INSTABILITY OF THE APPROACHING COLD FRONT...MAY SEE A FEW OF THESE STORMS BECOME STRONG TO SEVERE...ALTHOUGH THE THREAT DOES NOT SEEM PARTICULARLY HIGH AT THIS TIME. INCREASED CLOUD COVER ON THURSDAY WILL HELP LIMIT AFTERNOON HEATING SOMEWHAT...AND WILL BE EXPECTING AFTERNOON HIGHS RANGING FROM THE LOW TO MID 80S WEST OF THE BLUE RIDGE...AND IN THE UPPER 80S TO LOW 90S TO THE EAST. FORECAST MODELS ARE IN GENERAL AGREEMENT THAT THE COLD FRONT WILL MOVE SLOWLY SOUTHWARD AS IT ENTERS OUR REGION ON FRIDAY...AND BECOME NEARLY STATIONARY ACROSS NORTH CAROLINA. WITH HIGH PRESSURE SLIDING EASTWARD ACROSS THE LOWER GREAT LAKES REGION...WILL STILL KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE FORECAST EACH DAY THROUGH NEXT WEEKEND...MAINLY IN THE AFTERNOONS AND EVENING...WITH INCREASINGLY HIGHER CHANCES FROM NORTH TO SOUTH. HIGH TEMPERATURES EACH DAY WILL GENERALLY RANGE FROM THE LOWER 80S IN THE WEST...TO THE MID 80S TO NEAR 90 IN THE EAST. LOW TEMPERATURES WILL RANGE FROM THE LOWER 60S WEST TO THE UPPER 60S EAST. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE MORE WIDESPREAD AS THE AFTERNOON PROGRESSES. A COMBINATION OF DAYTIME HEATING AND AN APPROACH SHORTWAVE TROUGH IS HELPING TO CREATE THIS ACTIVITY. ANTICIPATE MAINLY VFR CONDITIONS WITH ISOLATED AND TEMPORARY IFR/MVFR CONDITIONS AS THE STRONGER CELLS PASS OVER A GIVEN AREA. ACTIVITY IS EXPECTED TO WANE AND DECREASE IN COVERAGE FROM WEST TO EAST AFTER ROUGHLY 00Z...800 PM AS WE LOSE THE HEATING OF THE DAY AND THE TROUGH AXIS PASSES OUT OF THE AREA. A SURFACE FRONT WILL BECOME NEARLY STATIONARY OVER THE REGION THROUGH AT LEAST TUESDAY. AFTER SOME LATE NIGHT/EARLY MORNING PATCHY MVFR CONDITIONS FOR LIGHT FOG AND CLOUDS...LOOK FOR INSTABILITY INCREASE AGAIN ON TUESDAY WITH SOME ISOLATED SHRA/TRSA DEVELOPING BY 16Z...NOON. ANTICIPATE DAILY CHANCES OF SCATTERED SHRA/TSRA THROUGH SATURDAY AS THE FRONTAL BOUNDARY REMAINS OVER OR NEAR THE AREA. LATE NIGHT AND EARLY MORNING PATCHY FOG AND MVFR CIGS WILL BE POSSIBLE AS RESIDUAL MOISTURE FROM THE PREVIOUS DAYS CONVECTION CONDENSES UNDER THE NOCTURNAL INVERSION. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH NEAR TERM...DS/PM SHORT TERM...RCS LONG TERM...NF AVIATION...DS
Hazardous weather outlook, Jul 4, 1:00 PM EDT, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 100 PM EDT MON JUL 4 2011 NCZ001>006-018>020-VAZ007-009>018-022>024-032>035-043>047-058-059- WVZ042-051700- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE-MERCER- 100 PM EDT MON JUL 4 2011 ...SEVERE THUNDERSTORM WATCH 594 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. A SLIGHT RISK OF SEVERE THUNDERSTORMS EXITS THIS AFTERNOON AND EARLY EVENING. CLUSTERS OF SLOW MOVING THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EARLY EVENING. DAMAGING WINDS WILL BE THE GREATEST THREAT WITH SOME OF THESE STORMS WITH MARGINALLY LARGE HAIL A SECONDARY THREAT. ANOTHER CONCERN IS LOCALLY HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE NOW ACTIVATED. PLEASE RELAY REPORTS OF SEVERE WEATHER ACCORDING TO STANDARD OPERATING PROCEDURES. VAZ019-020-WVZ043>045-051700- ALLEGHANY VA-BATH-SUMMERS-MONROE-GREENBRIER- 100 PM EDT MON JUL 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A SLIGHT RISK OF SEVERE THUNDERSTORMS EXITS THIS AFTERNOON AND EARLY EVENING. CLUSTERS OF SLOW MOVING THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EARLY EVENING. DAMAGING WINDS WILL BE THE GREATEST THREAT WITH AN ISOLATED NUMBER OF THESE STORMS WITH MARGINALLY LARGE HAIL A SECONDARY THREAT. ANOTHER CONCERN IS LOCALLY HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. DS
In the hours before
Special weather statement, Jul 4, 12:47 PM EDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1247 PM EDT MON JUL 4 2011
VAZ013-014-017-041745-
FLOYD VA-MONTGOMERY VA-PULASKI VA-
1247 PM EDT MON JUL 4 2011
...A STRONG THUNDERSTORM WILL AFFECT FLOYD...MONTGOMERY AND PULASKI
COUNTIES...
AT 1246 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER DUBLIN...
MOVING EAST AT 20 MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. IF ON OR NEAR
CLAYTOR LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A
VEHICLE. SUDDEN WIND GUSTS MAY BE STRONG ENOUGH TO CAPSIZE YOUR
VESSEL.
THIS STORM WILL BE NEAR CLAYTOR LAKE STATE PARK AROUND 1255 PM...
CLAYTOR DAM AROUND 100 PM...RADFORD...FAIRLAWN...AND GRAYSONTOWN
AROUND 105 PM...WALTON...AND COPPER VALLEY AROUND 110
PM...CHILDRESS...AND PRICES FORK AROUND 115 PM.
LAT...LON 3704 8078 3719 8076 3722 8067 3723 8020
3688 8022 3686 8027
AMSLocal storm report, Jul 4, 1:54 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
154 PM EDT MON JUL 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM TSTM WND DMG NNW INDEPENDENCE 36.62N 81.15W
07/04/2011 GRAYSON VA PUBLIC
MULTIPLE SIX INCH DIAMETER LIMBS WERE BLOWN DOWN AT THE
INTERSECTION OF ROUTES 58 AND 21 IN INDEPENDENCE.
&&
DSSpecial weather statement, Jul 4, 2:00 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
200 PM EDT MON JUL 4 2011
VAZ033-044-041900-
FRANKLIN VA-PITTSYLVANIA VA-
200 PM EDT MON JUL 4 2011
...A STRONG THUNDERSTORM WILL AFFECT FRANKLIN AND PITTSYLVANIA
COUNTIES...
AT 158 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST
OF SYDNORSVILLE...MOVING EAST AT 30 MPH.
WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. FREQUENT CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
STORM. IF YOU ARE OUT ON THE WATER GET BACK TO LAND AND FIND A SAFE
BUILDING OR SAFE VEHICLE.
THIS STORM WILL BE NEAR SNOW CREEK AROUND 205 PM...SOUTHERN SMITH
MOUNTAIN LAKE AROUND 210 PM...PENHOOK AROUND 215 PM...SAGO...AND AJAX
AROUND 220 PM...AND CALLANDS AROUND 225 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3679 7966 3686 7964 3683 7967 3681 7974
3688 8003 3707 7996 3697 7926 3670 7931
AMSLocal storm report, Jul 4, 2:03 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
203 PM EDT MON JUL 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0158 PM HAIL 4 N TODD 36.36N 81.60W
07/04/2011 E1.00 INCH ASHE NC TRAINED SPOTTER
&&
EHSpecial weather statement, Jul 4, 2:18 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 218 PM EDT MON JUL 4 2011 VAZ011-014-018-041845- CRAIG VA-GILES VA-MONTGOMERY VA- 218 PM EDT MON JUL 4 2011 ...A STRONG THUNDERSTORM WILL AFFECT CRAIG...GILES AND MONTGOMERY COUNTIES... AT 215 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER NEWPORT... MOVING EAST AT 20 MPH. WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR NEWPORT AROUND 225 PM...HUFFMAN AROUND 235 PM AND MC DONALDS MILL AROUND 245 PM. FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT HTTP://WEATHER.GOV. LAT...LON 3742 8028 3721 8026 3721 8061 3739 8060
Special weather statement, Jul 4, 2:48 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
248 PM EDT MON JUL 4 2011
VAZ011-WVZ042>044-041945-
GILES VA-MERCER WV-MONROE WV-SUMMERS WV-
248 PM EDT MON JUL 4 2011
...STRONG THUNDERSTORMS WILL AFFECT GILES...MERCER...MONROE AND
SUMMERS COUNTIES...
AT 245 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 8 MILES
NORTHWEST OF PIPESTEM TO MATOAKA...MOVING EAST AT 30 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. FREQUENT CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
STORM AS WELL.
THESE STORMS WILL BE NEAR ELLISON...SPANISHBURG...DUNNS...AND CAMP
CREEK AROUND 255 PM...BLUESTONE STATE PARK...HINTON...PIPESTEM RESORT
STATE PARK...AND KEGLEY AROUND 300 PM...BLUESTONE DAM AND AND
PIPESTEM AROUND 305 PM.
LAT...LON 3741 8133 3742 8129 3746 8131 3752 8122
3758 8119 3761 8108 3764 8107 3768 8100
3772 8098 3772 8095 3770 8090 3771 8089
3749 8053 3722 8068 3738 8134
16The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 8:54 PM EDT | Special Weather Statement | RNK | Botetourt | 66 min |
| Jul 3, 9:42 PM EDT | Special Weather Statement | RNK | Smyth | 63 min |
| Jul 4, 12:47 PM EDT | Special Weather Statement | RNK | Floyd, Montgomery, Pulaski, City of Radford | 58 min |
| Jul 4, 1:34 PM EDT | Severe Thunderstorm Warning | RNK | Grayson | 56 min |
| Jul 4, 1:42 PM EDT | Severe Thunderstorm Warning | RNK | Grayson | 63 min |
| Jul 4, 2:00 PM EDT | Special Weather Statement | RNK | Franklin, Pittsylvania | 60 min |
| Jul 4, 2:07 PM EDT | Severe Thunderstorm Warning | RNK | Tazewell | 53 min |
| Jul 4, 2:13 PM EDT | Severe Thunderstorm Warning | RNK | Smyth, Tazewell | 62 min |
| Jul 4, 2:18 PM EDT | Special Weather Statement | RNK | Montgomery | 27 min |
| Jul 4, 2:27 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Craig | 63 min |
| Jul 4, 2:48 PM EDT | Special Weather Statement | RNK | Giles | 57 min |
| Jul 4, 2:52 PM EDT | Flash Flood Warning | RNK | Franklin, Henry | 5 hr |
| Jul 4, 3:00 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt, Craig, Roanoke, City of Roanoke, City of Salem | 48 min |
| Jul 4, 3:12 PM EDT | Special Weather Statement | RNK | Bland, Pulaski, Smyth, Wythe | 63 min |
| Jul 4, 3:21 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Franklin, Roanoke | 54 min |
| Jul 4, 3:25 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Pittsylvania | 65 min |
| Jul 4, 3:55 PM EDT | Special Weather Statement | RNK | Franklin, Montgomery, City of Radford | 65 min |
| Jul 4, 4:05 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte | 55 min |
| Jul 4, 4:06 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Botetourt, Rockbridge, City of Buena Vista, City of Lexington | 54 min |
| Jul 4, 4:25 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax | 65 min |
| Jul 4, 4:46 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Buckingham | 59 min |
| Jul 4, 4:57 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania, City of Danville | 52 min |
| Jul 4, 5:04 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte | 26 min |
| Jul 4, 5:17 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 58 min |
| Jul 4, 5:31 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 59 min |
| Jul 4, 5:47 PM EDT | Severe Thunderstorm Warning | RNK | Buckingham | 28 min |
| Jul 4, 6:11 PM EDT | Areal Flood Advisory | RNK | Pittsylvania, City of Danville | 2 hr |
| Jul 4, 2:56 PM EDT | Severe Thunderstorm Warning | RNK | Wilkes | 64 min |
| Jul 4, 3:29 PM EDT | Special Weather Statement | RNK | Surry | 61 min |
| Jul 4, 3:33 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Surry, Wilkes | 57 min |
| Jul 4, 4:10 PM EDT | Special Weather Statement | RNK | Wilkes | 35 min |
| Jul 4, 4:16 PM EDT | Severe Thunderstorm Warning | RNK | Surry, Yadkin | 29 min |
| Jul 4, 4:33 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Stokes, Surry, Wilkes, Yadkin | 57 min |
| Jul 4, 4:49 PM EDT | Severe Thunderstorm Warning | RNK | Stokes, Surry, Yadkin | 26 min |
| Jul 4, 5:52 PM EDT | Special Weather Statement | RNK | Caswell | 23 min |
Nearby
Flash Flood Watches in Virginia, 2011Flash Flood Watches in North Carolina, 2011Flash Flood Watches in West Virginia, 2011Every flash flood watch in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.